Abnormally high doses of sildenafil citrate could lead to long-term – and perhaps permanent – vision damage, suggests a recent case report in Retinal Cases & Brief Reports.
Sildenafil citrate is the active ingredient in Viagra, a phosphodiesterase type 5 (PDE5) inhibitor used to treat erectile dysfunction (ED). It is sometimes used to treat pulmonary hypertension.
Changes in vision are a known side effect of sildenafil citrate, but the problems usually resolve within a day.
The case involved a 31-year-old man who ordered a liquid form of sildenafil citrate over the internet. The recommended dosage was 50 mg, but the man took much more than that amount. (The exact amount was not known.)
Shortly after he took the medicine, the man developed red-tinted vision in both eyes. When these symptoms did not resolve after two days, he sought treatment at an urgent care clinic.
He was eventually diagnosed with persistent retinal toxicity, with damage to the outer retina. Over a year later, his vision had not improved, even with treatment.
Specialists at the New York Eye and Ear Infirmary of Mount Sinai Medical Center conducted adaptive optics (AO) and optimal coherence tomography (OCT) tests that allowed them to see microscopic structural damage to the cones of the retina. Cones are cells that allow a person to see in color.
“People live by the philosophy that if a little bit is good, a lot is better. This study shows how dangerous a large dose of a commonly used medication can be,” said lead investigator Richard Rosen, MD, Director of Retina Services at New York Eye and Ear Infirmary of Mount Sinai, in a press release.
“To actually see these types of structural changes was unexpected, but it explained the symptoms that the patient suffered from. While we know colored vision disturbance is a well-described side effect of this medication, we have never been able to visualize the structural effect of the drug on the retina until now,” Dr. Rosen added.
“Our findings should help doctors become aware of potential cellular changes in patients who might use the drug excessively, so they can better educate patients about the risks of using too much,” he said.
“Irreversible damage to color vision linked to popular erectile dysfunction drug”
(Press release. October 1, 2018)
European Pharmaceutical Review
“Sildenafil could be linked to irreversible colour vision damage”
(October 2, 2018)
Medscape Medical News
Kelly, Janis C.
“High Dose of Sildenafil Tied to Long-term Retinal Damage in Case Report”
(October 2, 2018)
Retinal Cases & Brief Reports
Yanoga, Fatoumata, MD, et al.
“Sildenafil Citrate Induced Retinal Toxicity—Electroretinogram, Optical Coherence Tomography, and Adaptive Optics Findings”
(Abstract. October 2018)
“What are cones in our eyes?”
(Reviewed: September 18, 2017)